Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at May 5, 2018, 3:26 PM EDT for Jefferson County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2018, 3:26 PM EDT (19:26 UTC)
- Expired
- May 5, 2018, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, KY
The radar
The Louisville radar (KLVX), 35 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 4:19 PM EDT | FLASH FLOOD | 4 Nnw Okolona, KY | OFF RAMP FROM I-65 NB TO I-264 WB FLOODED. |
| May 5, 4:26 PM EDT | FLASH FLOOD | Louisville, KY | STANDING WATER ON 9TH STREET RAMP TO I64 WB. OFFICERS BLOCKING THE LANES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1619 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
760
WGUS53 KLMK 051926
FFWLMK
KYC111-052230-
/O.NEW.KLMK.FF.W.0011.180505T1926Z-180505T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
326 PM EDT SAT MAY 5 2018
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Central Jefferson County in central Kentucky...
* Until 630 PM EDT
* At 325 PM EDT, Doppler radar indicated torrential heavy rain
across the warned area. Up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Louisville, Jeffersonville, St. Matthews, Audubon Park, West
Buechel, Watterson Park, Lynnview, Seneca Gardens, Parkway Village
and Strathmoor Village.
Additional rainfall amounts of 1 to locally 2 inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Use extreme caution driving on Interstate 64 and 65 including
Watterson Expressway.
&&
LAT...LON 3816 8562 3814 8575 3820 8576 3828 8579
3828 8577 3827 8576 3827 8574 3829 8571
3829 8566
$$
ZT4 follow-up statements
894
WGUS73 KLMK 051958
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
358 PM EDT SAT MAY 5 2018
KYC111-052230-
/O.CON.KLMK.FF.W.0011.000000T0000Z-180505T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson KY-
358 PM EDT SAT MAY 5 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
CENTRAL JEFFERSON COUNTY...
At 358 PM EDT, Doppler radar indicated heavy rain across the warned
area. Between 2 and 3 inches of rain have already fallen. Flash
flooding is expected to begin shortly.
Some locations that will experience flooding include...
Louisville, Audubon Park, Watterson Park, Lynnview, Parkway Village,
Poplar Hills, Strathmoor Manor, Newburg, Okolona and Louisville
International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3816 8567 3815 8575 3820 8576 3824 8576
3824 8575 3825 8573 3825 8571 3824 8569
$$
ZT476
WGUS73 KLMK 052029
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
429 PM EDT SAT MAY 5 2018
KYC111-052230-
/O.CON.KLMK.FF.W.0011.000000T0000Z-180505T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson KY-
429 PM EDT SAT MAY 5 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
CENTRAL JEFFERSON COUNTY...
At 428 PM EDT, the public reported flash flooding near the off ramp
from Interstate 65 northbound to Watterson Expressway westbound.
Between 2 and 3 inches have fallen since 2 pm. Rain intensity has
come down but flooding will continue for another hour or so. Avoid
flooded roadways.
Some locations that will experience flooding include...
Louisville, Audubon Park, Watterson Park, Lynnview, Parkway Village,
Poplar Hills, Strathmoor Manor, Newburg, Okolona and Louisville
International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3816 8567 3815 8575 3820 8576 3824 8576
3824 8575 3825 8573 3825 8571 3824 8569
$$
ZT487
WGUS73 KLMK 052112
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
512 PM EDT SAT MAY 5 2018
KYC111-052230-
/O.CON.KLMK.FF.W.0011.000000T0000Z-180505T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson KY-
512 PM EDT SAT MAY 5 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
CENTRAL JEFFERSON COUNTY...
At 509 PM EDT, Doppler radar and automated rain gauges indicated
that rain continued to fall in the warning the area. Up to three
inches of rain have already fallen and minor street flooding has
been reported.
Some locations that will experience flooding include...
Louisville, Audubon Park, Watterson Park, Lynnview, Parkway Village,
Poplar Hills, Strathmoor Manor, Newburg, Okolona, and Louisville
International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3816 8567 3815 8575 3820 8576 3824 8576
3824 8575 3825 8573 3825 8571 3824 8569
$$
13250
WGUS73 KLMK 052200
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
600 PM EDT SAT MAY 5 2018
KYC111-052208-
/O.CAN.KLMK.FF.W.0011.000000T0000Z-180505T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson KY-
600 PM EDT SAT MAY 5 2018
...THE FLASH FLOOD WARNING FOR CENTRAL JEFFERSON COUNTY IS
CANCELLED...
The heavy rain has ended, though light rain will continue. Please
heed any road closures and do not drive through standing water.
LAT...LON 3816 8567 3815 8575 3820 8576 3824 8576
3824 8575 3825 8573 3825 8571 3824 8569
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 5, 2:29 PM EDT, 57 minutes earlier.
Area forecast discussion, May 5, 2:29 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Louisville KY 229 PM EDT Sat May 5 2018 .Short Term...(This evening through Sunday night) Issued at 215 PM EDT Sat May 5 2018 It's been a steady, rainy Saturday over central Kentucky and parts of southern Indiana. Surface analysis put a weak area of low pressure east of the area with a diffuse boundary along the Ohio River. Interacting with an upper level wave swinging through the TN Valley, a deformation band of rain has pivoted across central Kentucky. Recent radar trends as of 2 pm EDT show the pivot point for this band to be around Louisville, evident by a stagnant area of heavier showers from near Owensboro to LOU to Cincinnati while showers have slowly lifted north/northeast across south-central Kentucky. In the near term, expect showers to continue through early to mid evening. Some filling in is likely across north central Kentucky. As the forcing with this system moves east this evening, expect a gradual weakening of the shower activity and a slow progression eastward. The precipitation won't completely end until after sunset but coverage should begin decrease after 5 pm or so. Additional rainfall amounts will be light, except in the stalled band along the Ohio River, and down near the TN border, where another 0.25 inch is expected. Locally higher amounts possible. Temperatures will remain steady in the 60s. Late this evening and tonight clouds will begin to clear west to east. The wet soils and light winds at the surface may lead to patchy but dense fog. Soundings indicate that while the near surface winds will be light, just above the surface (>500 ft) there is a decent 10+ kt wind that increases to near 20 kts at 1500-2000 ft. This may preclude widespread fog development, but went ahead and included patchy fog in the forecast for most areas overnight. Lows will be in the mid/upper 50s. Sunday A brief period of high pressure for Sunday morning looks to bring quiet and pleasant start to the day. With some clearing and westerly flow, temperatures should warm into the 70s and lower 80s ahead of another approaching cold front. This front dives in from the north by mid afternoon. HREF mean SBCAPE is 1000-1500 J/kg by afternoon. Soundings show steeper low-level lapse rates and dry mid-level air. If storms fire up along the front and take advantage of daytime heating, a few stronger storms may be possible that could produce gusty winds and hail. The forecast will show precipitation chances increasing after mid afternoon, continuing through mid evening. && .Long Term...(Monday through Saturday) Issued at 225 PM EDT Sat May 5 2018 The focus for next week is shower and storm chances mid to late week. Baggy upper level trough over the region with surface high preswure in teh area should provide a couple drier, more seasonable weather days Monday and Tuesday. Could be a few pop-up daytime heating showers across the higher terrain areas east of I-75, but for the most part, pleasant spring weather is in store with highs in the 70s and lows in the upper 40s to 50s. By Wednesday into Thursday, a more pronounced upper level shortwave digs across the Upper Midwest into lwoer Great Lakes region. This looks to push a cold front through the region and bring showers and the threat of thunderstorms. There remains some timing differences between the various global models but overall the unsettled pattern warrants chance PoPs Wednesday night through Friday. Leaned on the model consensus for temperatures, which look to be at or slightly above normal for early May. && .Aviation...(18Z TAF Issuance) Issued at 120 PM EDT Sat May 5 2018 Guidance all morning has been fluctuating on ceilings this morning, but observations have not...with IFR conditions at KSDF/KLEX and MVFR rains at KBWG. We should see a slow rise at KSDF as the back edge of the heavier rain axis gets close. Timing is a little slower for KBWG/KLEX, with those sites possibly seeing a transition to light fog toward daybreak Sunday. Wind directions are variable and should remain thatway most of this period as there is a light pressure gradient over the region now. May briefly see stronger winds, as small-scale low pressure systems move through our rain shield. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...ZT Long Term...ZT Aviation...RJS
Hazardous weather outlook, May 5, 3:07 PM EDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 307 PM EDT Sat May 5 2018 INZ078-079-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078- 081-082-061915- Scott-Jefferson-Crawford-Perry-Harrison-Floyd-Clark-Hancock- Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry- Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas- Nelson-Washington-Mercer-Jessamine-Larue-Marion-Boyle-Garrard- Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren- Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of Scottsburg, Madison, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 307 PM EDT Sat May 5 2018 /207 PM CDT Sat May 5 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. There remains a slight chance of thunderstorms through early evening. Heavy rainfall due to slow moving showers is also possible, especially across north central Kentucky and southern Indiana. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered thunderstorms will be possible Sunday ahead of a cold front. Additional thunderstorms will be possible during the mid to late week period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. INZ076-077-083-061915- Orange-Washington-Dubois- Including the cities of Paoli, Salem, and Jasper 307 PM EDT Sat May 5 2018 This hazardous weather outlook is for portions of south central Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered thunderstorms will be possible Sunday ahead of a cold front. Additional thunderstorms will be possible during the mid to late week period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. ZT
In the hours before
Special weather statement, May 5, 12:36 PM EDT, 2 hours 50 minutes before
Special Weather Statement National Weather Service Louisville KY 1236 PM EDT SAT MAY 5 2018 INZ090>092-051730- Floyd-Clark-Harrison- 1236 PM EDT SAT MAY 5 2018 ...SLOW MOVING SHOWERS PRODUCING HEAVY RAIN OVER SOUTHERN INDIANA... At 1234 PM EDT, a slow moving area of showers producing heavy rainfall was located between Floyds Knobs and Memphis, drifting east northeast at 20 mph. Locations impacted include... New Albany, Clarksville, Charlestown, Sellersburg, Galena, Greenville, Lanesville, Crandall, Navilleton and Speed. Plan on heavy downpours with these showers. This may cause localized flooding and ponding on roadways. Expect reduced visibility while driving. Use caution on Interstate 64 and Interstate 65. Do not drive your vehicle through flooded roadways. LAT...LON 3822 8595 3829 8608 3860 8574 3851 8556 TIME...MOT...LOC 1634Z 228DEG 27KT 3837 8585 ZT
Special weather statement, May 5, 2:51 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
251 PM EDT SAT MAY 5 2018
KYZ030-051930-
Jefferson-
251 PM EDT SAT MAY 5 2018
...SLOW MOVING HEAVY DOWNPOURS OVER LOUISVILLE...
At 248 PM EDT, an area of slow moving showers producing heavy rain
was located over Louisville, moving north at 15 mph.
Expect pockets of heavy rain across Louisville over the next 1-2
hours. This will cause ponding on roadways. Expect reduced
visibility while driving. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Louisville, St. Matthews, Shively, Graymoor-Devondale, Windy Hills,
Audubon Park, St. Regis Park, Beechwood Village, West Buechel and
Northfield.
LAT...LON 3830 8563 3817 8560 3813 8578 3822 8585
3827 8583 3828 8582 3829 8579 3829 8577
3827 8576 3827 8574 3829 8568 3831 8566
3831 8565
TIME...MOT...LOC 1848Z 162DEG 22KT 3823 8575
ZTThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:00 PM EDT | Special Weather Statement | LMK | Harrison | 30 min |
| May 4, 8:23 PM EDT | Special Weather Statement | LMK | Hancock | 37 min |
| May 5, 2:50 AM EDT | Special Weather Statement | LMK | Adair, Green, Taylor | 40 min |
| May 5, 4:18 AM EDT | Special Weather Statement | LMK | Casey, Garrard, Lincoln, Madison | 42 min |
| May 5, 2:51 PM EDT | Special Weather Statement | LMK | Jefferson | 39 min |
| May 5, 3:02 PM EDT | Areal Flood Advisory | LMK | Jefferson | 118 min |
| May 5, 4:03 PM EDT | Special Weather Statement | LMK | Clinton | 27 min |
| May 5, 4:07 PM EDT | Severe Thunderstorm Warning | LMK | Clinton | 33 min |
| May 5, 4:57 PM EDT | Special Weather Statement | LMK | Hancock | 63 min |
| May 5, 5:02 PM EDT | Special Weather Statement | LMK | Russell | 28 min |
| May 5, 5:39 PM EDT | Special Weather Statement | LMK | Lincoln | 36 min |
| May 5, 6:10 PM EDT | Special Weather Statement | LMK | Garrard | 35 min |
| May 5, 6:34 PM EDT | Special Weather Statement | LMK | Madison | 26 min |
| May 5, 7:13 PM EDT | Areal Flood Advisory | LMK | Logan, Simpson | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.